Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Indianapolis, IN

May 27, 2008Jackson County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 27, 2008, 3:21 PM EDT for Jackson County, Indiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2008, 3:21 PM EDT (19:21 UTC)
Expired
May 27, 2008, 7:45 PM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Jackson County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:50 PM EDTFLASH FLOOD6 Nw Brownstown, INFLASH FLOODING WAS REPORTED ON STATE ROAD 58 NEAR KURTZ AND THE SOUTH FORK OF SALT CREEK
May 27, 6:05 PM EDTFLASH FLOOD6 W Seymour, INWATER WAS COVERING COUNTY ROAD 800 NORTH BETWEEN COUNTY ROAD 725 AND 100 EAST AND WATER WAS ALSO COVERING STATE ROAD 258 BETWEEN COUNTY ROAD 100 WEST AND 190 WEST.
May 27, 6:31 PM EDTFLASH FLOOD7 W Seymour, INSTATE ROAD 258 BETWEEN BASE LINE ROAD AND COUNTY ROAD 100 EAST AND COUNTY ROAD 1040 EAST BETWEEN COUNTY ROAD 340 NORTH AND COUNTY ROAD 400 NORTH WAS CLOSED DO TO HIGH WATER. VEHICLES WERE STUCK IN BOTH LOCATIONS REQUIRING LAW ENFORCEMENT TO ASSIST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 271922
FFWIND
INC071-272215-
/O.NEW.KIND.FF.W.0014.080527T1921Z-080527T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 PM EDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 615 PM EDT

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DOPPLER RADAR INDICATES THAT RAINFALL IN EXCESS OF 2 INCHES HAS 
FALLEN IN THE PAST HOUR WITH THE HEAVIEST RAIN JUST NORTH OF STATE 
ROAD 258 AND 58...WEST OF SEYMOUR. AN ADDITIONAL INCH OF RAIN IS 
POSSIBLE IN THE NEXT HOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3904 8609 3904 8586 3905 8581 3898 8581
      3894 8605 3890 8629 3899 8629
TIME...MOT...LOC 1921Z 180DEG 0KT 3898 8599

$$

JOHNSON
2 follow-up statements
000 
WGUS73 KIND 272007
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT TUE MAY 27 2008

INC071-272215-
/O.CON.KIND.FF.W.0014.000000T0000Z-080527T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON-
404 PM EDT TUE MAY 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHERN JACKSON COUNTY...

AT 350 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.  
ADDITIONAL RAINFALL OF A HALF INCH IS POSSIBLE OVER THE AREA.  FLASH 
FLOODING WAS REPORTED ON STATE ROAD 58 NEAR KURTZ AND THE SOUTH FORK 
OF SALK CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3904 8609 3904 8586 3905 8581 3898 8581
      3894 8605 3890 8629 3899 8629
TIME...MOT...LOC 2004Z 180DEG 0KT 3898 8599

$$

BROOKS
000 
WGUS53 KIND 272211
FFWIND
INC071-272345-
/O.EXT.KIND.FF.W.0014.000000T0000Z-080527T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 745 PM EDT

* AT 605 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING OVER THE WARNED AREA WITH WATER COVERING COUNTY ROAD 800 
NORTH BETWEEN COUNTY ROAD 725 AND 100 EAST.  FLASH FLOODING WAS ALSO 
REPORTED ON STATE ROAD 258 BETWEEN COUNTY ROAD 100 WEST AND 190 
WEST.   

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3904 8609 3904 8586 3905 8581 3898 8581
      3894 8605 3890 8629 3899 8629
TIME...MOT...LOC 2208Z 180DEG 0KT 3898 8599

$$

BROOKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:17 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 27, 2:17 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 PM EDT TUE MAY 27 2008

.AVIATION...

DISCUSSION FOR THE 00Z TAFS

LOW PRESSURE RIDING ALONG A FRONTAL BOUNDARY ACROSS NORTHERN KY WILL
KEEP RAIN AND PERIODS OF MVFR CIGS/VIS ACROSS HUF/IND/BMG THROUGH
4Z. PRECIP SHOULD EXIT THE AREA BY 06Z WITH VFR CONDS EXPECTED TO
PREVAIL AS NE SFC WINDS DRAW DRIER AIR INTO THE REGION. A NE SFC
WIND SHOULD CONTINUE THROUGH WEDS.

&&

.DISCUSSION...

FORECAST FOCUS WILL BE ON TEMPERATURES THROUGH THIS WEEK UNTIL THE
NEXT CHANCE OF RAIN BY FRIDAY.

THE CURRENT SURFACE MAP SHOWS THAT A COLD FRONT HAS SETTLED ACROSS
THE EXTREME SOUTHERN REACHES OF THE FORECAST AREA. A DETAILED
SURFACE ANALYSIS SHOWS THAT THE FRONT APPEARS TO BE JUST SOUTH OF
BMG BUT NOT TO LWV YET. THE MID LEVEL FLOW PATTERN AT H5 SHOWS A
RIDGE DOMINATING THE SOUTHEASTERN PORTION OF THE CONUS...WITH A
RATHER DEEP TROUGH OVER SOUTHEASTERN CANADA AND A BROAD TROUGH
OFF THE WEST COAST.

THE MODELS WERE QUITE SIMILAR IN WHAT IS A RATHER BENIGN WEATHER
PATTERN FOR MOST OF THIS WEEK AND A BLEND OF GUIDANCE VALUES WAS
USED.

TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY SINK SOUTH AS
HIGH PRESSURE FROM THE NORTHERN PLAINS DROPS SOUTH INTO THE LAKES
REGION. THIS SHOULD HELP TO GRADUALLY CLEAR SKIES AND BRING DRIER
AIR IN. BUT WILL HANG ON TO LOW POPS ALMOST EVERYWHERE THROUGH 03Z
AND THEN JUST IN THE FAR SOUTH AFTER 03Z. THEN THE DRIER AIR WILL
WIN OUT ACROSS THE NORTH. LOWS IN THE LOW 40S NORTH AND MID 50S
SOUTH WITH QUITE A GRADIENT ACROSS THE AREA TONIGHT.

ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE OVER THE CHICAGO AREA
AS THE H5 RIDGE STRENGTHENS OVER THE AREA. THE RESULT SHOULD BE A
QUIET AND PARTLY TO MOSTLY SUNNY DAY. H8 TEMPS OF +10 TO +12C WILL
GIVE HIGHS AROUND 70...AS THE SURFACE HIGH AND POOR MIXING WILL
KEEP THE TEMPERATURES FROM REACHING THEIR FULL POTENTIAL. ANOTHER
COOL NIGHT TOMORROW NIGHT WITH THE HIGH OVERHEAD AND LOWS IN THE
40S ACROSS THE AREA.

THINGS WILL START TO WARM UP BY THURSDAY AS THE SURFACE HIGH
PRESSURE SLIDES EAST AND SETS UP RETURN FLOW. THIS SHOULD SEND
TEMPS INTO THE MIDDLE 70S. FOR THE OVERNIGHT THERE WILL BE A VORT
MAX RIDING ON THE NORTHERN BOUNDARY OF THE RIDGE AND THIS WILL
GENERATE SOME NOCTURNAL CONVECTION BUT THIS IS EXPECTED TO REMAIN
WELL NORTH OF THE AREA.

ON FRIDAY THE RIDGE WILL START TO COLLAPSE AT H5 AND A SURFACE LOW
WILL BE DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS. THERE MAY
BE SOME LATE DAY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FAR
NORTHWEST BUT IT LOOKS AS THOUGH THE BETTER CHANCE FOR RAIN WILL
BE OVERNIGHT FRIDAY AS THE FRONT PUSHES SOUTH. THE GFS SHOWS
CONTINUED CHANCES OF RAIN THROUGH SATURDAY WITH ANOTHER SLOW
MOVING FRONTAL BOUNDARY. WARM WEATHER IS EXPECTED TO START NEXT
WEEK AS ANOTHER STRONG RIDGE ALOFT WILL PUSH IN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...CO
PUBLIC...JOHNSON
Hazardous weather outlook, May 27, 2:26 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
226 PM EDT TUE MAY 27 2008

INZ021-028>031-035>049-051>057-281830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
226 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-281830-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
226 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
INDIANA...PRIMARILY SOUTH OF A BLOOMINGTON TO COLUMBUS LINE AFTER
200 PM EDT THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED BUT VERY
HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS. LOCALIZED FLOODING
COULD RESULT IN THE HEAVIEST STORMS. STORMS SHOULD DIMINISH BY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LJ

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:36 AM EDTDense Fog AdvisoryINDBoone, Brown, Clay, Daviess, Greene, Hamilton and 13 more5 hr
May 27, 3:05 PM EDTFlash Flood WarningINDLawrence3 hr
May 27, 3:42 PM EDTFlash Flood WarningINDDaviess, Knox5 hr
May 27, 4:22 PM EDTSevere Thunderstorm WarningINDLawrence23 min
May 27, 4:23 PM EDTFlash Flood WarningINDLawrence, Martin5 hr
May 27, 7:36 PM EDTAreal Flood WarningINDJackson4 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.